The findings of a new study suggests antibiotics may impact the effectiveness of birth control pills, leading researchers to recommend women use a backup form of contraceptive to avoid pregnancy while taking them.
The study was published in the journal BMJ Evidence-Based Medicine on August 18, evaluating the impact of combining birth control and antibiotics.
Researchers from the United Kingdom reviewed data on more than 173,000 Yellow Card reports to the UK’s Medicines and Healthcare products Regulatory Agency, which tracks drug side-effects in the country.
The study compared the efficacy of birth control pills while participants were on antibiotics, or enzyme inducing medications, as well as other types of drugs, finding that there were higher rates of unintended pregnancy among users of oral contraceptives who were also taking antibiotics.
Current medical advice suggests there are no interactions between antibiotics and contraceptives. However, this new study raises questions about that assumption.
Overall, there were 32,000 enzyme inducing medicines, or antibiotics, and 65,000 control medications. There were also nearly 75,000 reports of suspected adverse drug reactions.
Enzyme inducing drugs are known to impair the effectiveness of hormonal contraceptives. Thus, researchers suspected other types of antibiotics may also do the same.
According to their findings, compared with control medicines, unintended pregnancies were seven times more commonly reported with antibiotics and 13 times more commonly reported with enzyme inducing drugs.
“This study provides a signal that antibacterial drugs may reduce the efficacy of hormonal contraceptives,” the researchers determined. “Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness. Extra precautions can be taken during a course of antibiotics; an unintended pregnancy is a life-changing event.”
The researchers also found that congenital abnormalities were reported seven times more often with enzyme inducers, but were overall more common when women took antibiotics.
Despite current medical advice that the interaction may not be significant, some contraceptive labels warn women there may be interactions between the two medications. Fearing this advice may be overlooked, the researchers urged doctors to discuss this issue with their patients when contraceptives are prescribed initially and when antibiotics are prescribed.